Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Loss of voice, sore throat. Had Laryngitis. Not better after taking antibiotics. Persisting cough and chest congestion. Treatment?

User rating for this question
Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3549 Questions
Question
hi, ive had laryngitis, very bad soar throat with loss of voice for 5 days. i was given a 7 day course of antibiotics, after which throat felt better but still inflammed, voice is back-ish, still rusty. doctor decided to give me a second round of antibiotics as the fight seemed to be on-going. after 3 days of the second course, i now have cough, congested chest and some chest pains. Any suggestion as to what it could be? will antiobiotcs get rid of it? any advice? thanks
Posted Sun, 3 Jun 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Raju A.T 1 hour later
Hi,

Thanks for your query.

The chest congestion and chest pains are due to lower laryngitis) you had.

It is clearly evident that the first course of antibiotics has not worked and that could be due to the presence of resistance to that particular antibiotic in the infecting organism.Changing to a better and broad spectrum antibiotic will help.

A culture sensitivity test of the sputum or throat swab will identify the organism involved and also the test identifies a list of antibiotics to which the organism is sensitive.Placing you on such antibiotic will resolve the condition completely.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Loss of voice, sore throat. Had Laryngitis. Not better after taking antibiotics. Persisting cough and chest congestion. Treatment? 8 minutes later
I was taking amoxillicin 625mg 3 days daily in the 1st course, and now taking ciprofloxacin 500mg 2 times a day in my second course (been 3 days). Any comments there?

Any recommendations to help me recover?
 
 
Answered by Dr. Raju A.T 9 minutes later
Hi again,

Thanks for writing back.

Ciprofloxacin is a better antibiotic compared to Amoxicillin.You are on a right course you can continue on the same.It will help you.

Hope I answered all your questions. Please use any answer clarification before closing and rating this answer. I will be happy to explain or expand on any issue you may have.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Loss of voice, sore throat. Had Laryngitis. Not better after taking antibiotics. Persisting cough and chest congestion. Treatment? 3 minutes later
Thank you, however the doctor has prescribed me 5days of ciprofloxacin (not a full 7days course) - is the full 7 days recommended rather then just 5days? I feel this infection is holding on strong! I also have headache and beck associated tot he symptoms. I suppose this is normal?

Also, I have a birthday party this weekend, Can i still attend? 0 alcohol, or some is acceptable?

Thanks again

XXXXXXX
 
 
Answered by Dr. Raju A.T 20 minutes later
Hi,

No , do not over dose.5 day course is formulated based on average weight and normal liver and kidney functioning.Hence do limit the dosage for 5 days only.

Yes, the headache may be associated with the infection you have.

Yes, you can attend birthday and have some/minimal alcohol but smoking is strictly contraindicated.

Regards,

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor